Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 89, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2011, 6:00 AM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2011, 6:00 AM CDT (11:00 UTC)
- Expired
- Jul 19, 2011, 7:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 151 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:40 AM CDT | TSTM WND DMG | Perham, MN | MANY TREES DOWN IN TOWN. A FEW ESTIMATED TO BE OF A DIAMETER OF 12 INCHES. STRONG WINDS LASTED UNTIL 7 AM. |
| Jul 19, 6:44 AM CDT | TSTM WND DMG | Frazee, MN | 8-12 INCH DIAMETER APPLE TREE BROKE INTO TWO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3580 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343
WUUS53 KFGF 191100
SVRFGF
MNC005-111-191200-
/O.NEW.KFGF.SV.W.0089.110719T1100Z-110719T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 AM CDT TUE JUL 19 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BECKER COUNTY IN NORTHWEST MINNESOTA...
NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 700 AM CDT
* AT 555 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STAR LAKE AND ROCHERT AROUND 605 AM CDT.
FRAZEE...HEIGHT OF LAND LAKE AND BIG MCDONALD LAKE AROUND 610 AM
CDT.
DENT AROUND 615 AM CDT.
TOAD LAKE AND RICHVILLE AROUND 625 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE PERHAM...WOLF LAKE...OSAGE...NEW YORK MILLS...HILLVIEW AND
BLUFFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4643 9519 4655 9621 4663 9621 4664 9617
4706 9618 4704 9518
TIME...MOT...LOC 1100Z 287DEG 23KT 4678 9575
WIND...HAIL 60MPH 1.00IN
$$
JK2 follow-up statements
412 WWUS53 KFGF 191124 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 624 AM CDT TUE JUL 19 2011 MNC005-111-191200- /O.CON.KFGF.SV.W.0089.000000T0000Z-110719T1200Z/ OTTER TAIL MN-BECKER MN- 624 AM CDT TUE JUL 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BECKER COUNTY IN NORTHWEST MINNESOTA...AND NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 700 AM CDT... AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES NORTHEAST OF PERHAM...OR 18 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WOLF LAKE AND OSAGE AROUND 630 AM CDT. NEW YORK MILLS...MIDWAY AND BUTLER AROUND 635 AM CDT. HILLVIEW AROUND 640 AM CDT. BLUFFTON AROUND 650 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4643 9519 4654 9606 4706 9613 4704 9518 TIME...MOT...LOC 1124Z 288DEG 35KT 4665 9550 $$ JK
609 WWUS53 KFGF 191143 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 643 AM CDT TUE JUL 19 2011 MNC005-111-191200- /O.CON.KFGF.SV.W.0089.000000T0000Z-110719T1200Z/ OTTER TAIL MN-BECKER MN- 643 AM CDT TUE JUL 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...AND NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 700 AM CDT... AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES SOUTHWEST OF BUTLER...OR 22 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NEW YORK MILLS AND MIDWAY AROUND 650 AM CDT. HILLVIEW AROUND 655 AM CDT. BLUFFTON AROUND 700 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4643 9519 4652 9584 4705 9581 4704 9518 TIME...MOT...LOC 1143Z 288DEG 27KT 4663 9543 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 AM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 19, 1:56 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
156 AM CDT TUE JUL 19 2011
.SHORT TERM...MAIN CONCERN WILL BE NEAR TERM THUNDER/SEVERE
POTENTIAL. HEAT HEADLINES AND THUNDER POTENTIAL THROUGH WEDNESDAY
WILL BE THE OTHER CONCERNS. 00Z MODELS IN DECENT AGREEMENT AND
WILL USE A BLEND.
THROUGH THE MORNING HOURS...HIGHER RESOLUTION SHORT TERM MODELS
INDICATING THAT CONVECTION WILL INITIATE ACROSS SOUTH CENTRAL
NORTH DAKOTA BY 09Z...AND THEN MOVE INTO THE SOUTHERN FA. THIS
MAKES THE MOST SENSE AS 850MB JET AND ASSOCIATED WARM AIR
ADVECTION ARE INCREASING INTO THIS REGION. SEVERE POTENTIAL EXISTS
CONSIDERING VERY UNSTABLE AIRMASS AND MODERATE DEEP LAYER
SHEAR. THINK MAIN THREAT WILL BE HEAVY RAINFALL CONSIDERING HIGH
FREEZING LEVELS...PWATS JUST OVER 2 INCHES...AND EXPECTED STORM
SPEED AROUND 10 KNOTS. WILL MENTION HEAVY RAIN IN THE GRIDS...BUT
LEAVE OUT T+ UNTIL/IF A WATCH IS ISSUED.
ONCE THIS COMPLEX EXITS THE REGION...THINK MUCH OF THE AFTERNOON
WILL BE DRY CONSIDERING 700MB TEMPS +14C TO +15C. MODELS DO SHOW A
LOW-LEVEL JET AGAIN STRENGTHENING INTO THE FA BY 00Z WED...AND ANY
IMPULSES IN FLOW ALOFT COULD SET OFF THUNDER LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS. MODELS DIFFER WITH DETAILS...BUT DID
EXPAND THE 20% POPS TO INCLUDE MOST OF THE FA TONIGHT. VERY WARM
MID-LEVEL TEMPS SHOULD LIMIT COVERAGE. SPC PLACES AREAS ALONG AND
EAST OF THE RED RIVER VALLEY IN A SEVERE SLIGHT RISK FOR
TODAY/TONIGHT.
COLD FRONT MOVES THROUGH THE REGION ON WED...AND CONVECTIVE
POTENTIAL UNCLEAR. VERY WARM 700MB TEMPS MAY LIMIT
POTENTIAL...ESPECIALLY SOUTH. VERY UNSTABLE AIRMASS WILL STILL BE
IN PLACE ALONG WITH INCREASING DEEP LAYER SHEAR. HIGHEST POPS
NEAR THE INTERNATIONAL BORDER WHERE CAPPING WILL BE WEAKEST. SPC
INDICATES A SLIGHT RISK FOR SEVERE STORMS NEAR THE INTERNATIONAL
BORDER.
HEAT HEADLINES STILL VALID AS HIGHER DEWPOINT VALUES RETURN TO THE
REGION TODAY AND INTO WEDNESDAY.
COOLER/DRIER AIRMASS BEHIND THE COLD FRONT FOR THURSDAY.
.LONG TERM...NO CHANGES AS INCOMING MODEL GUIDANCE GENERALLY
SUPPORTS ONGOING FORECAST.
&&
.AVIATION...TAF SITES SHOULD BE GENERALLY VFR THROUGH THE PERIOD.
THUNDER POTENTIAL EXISTS...ESPECIALLY FOR KFAR DURING THE MORNING
HOURS. WILL MONITOR POTENTIAL AND AMEND FORECAST AS NEEDED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
TGIn the hours before
Special weather statement, Jul 19, 4:42 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 442 AM CDT TUE JUL 19 2011 MNZ003-NDZ039-191045- CASS ND-CLAY MN- 442 AM CDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 545 AM CDT... AT 440 AM CDT...THE RADAR DEPICTED A THUNDERSTORM NEAR MOORHEAD...MOVING TO THE EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM WILL BE NEAR... DILWORTH AROUND 500 AM CDT. RUSTAD AROUND 505 AM CDT. SABIN AROUND 525 AM CDT. GLYNDON AND AVERILL AROUND 535 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 350 AROUND 440 AM CDT...AND MILE MARKER 13 AROUND 545 AM CDT... THE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JK
Local storm report, Jul 19, 4:52 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
452 AM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM TSTM WND GST DILWORTH 46.88N 96.70W
07/19/2011 M63.00 MPH CLAY MN MESONET
&&
TGRAFENALocal storm report, Jul 19, 4:54 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 AM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND GST CASSELTON 46.90N 97.21W
07/19/2011 M64 MPH CASS ND MESONET
&&
TGRAFENALocal storm report, Jul 19, 5:07 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 AM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM TSTM WND DMG 5 S FARGO 46.80N 96.82W
07/19/2011 CASS ND PUBLIC
SHED DOORS BLEW OFF. REPORT THAT WIND SPEEDS RIVALED
PREVIOUS SEVERE WIND EVENT.
&&
TGRAFENALocal storm report, Jul 19, 5:58 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 AM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HEAVY RAIN SABIN 46.78N 96.65W
07/19/2011 M3.36 INCH CLAY MN CO-OP OBSERVER
&&
JHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:47 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 58 min |
| Jul 19, 5:14 AM CDT | Flash Flood Warning | FGF | Clay | 5 hr |
| Jul 19, 5:15 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 60 min |
| Jul 19, 5:45 AM CDT | Flash Flood Warning | FGF | Clay | 5 hr |
| Jul 19, 6:00 AM CDT | Flash Flood Warning | FGF | Becker, Otter Tail | 4 hr |
| Jul 19, 6:44 AM CDT | Flash Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 4 hr |
| Jul 19, 6:50 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 55 min |
| Jul 19, 10:00 AM CDT | River Flood Warning | FGF | Clay | 25 hr |
| Jul 19, 10:00 AM CDT | River Flood Warning | FGF | Clay | 49 hr |
| Jul 19, 2:15 PM CDT | Areal Flood Advisory | FGF | Beltrami, Clearwater | 10 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.